Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Aberdeen, SD

June 5, 2003Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2003, 3:56 PM CDT for Grant County, Roberts County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 3:56 PM CDT (20:56 UTC)
Expired
Jun 5, 2003, 4:30 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 052056
SVRABR
SDC051-109-052130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
356 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUMMIT...OR ABOUT 19 MILES WEST OF
  MILBANK...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMOT AROUND 410 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4531 9715 4520 9697 4542 9675 4559 9687

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:37 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 5, 3:37 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT THU JUN 5 2003

.SHORT TERM...FORECAST CHALLENGE IS PRECIP HANDLE AROUND VORT MAX
BULLSEYES AND TEMPS THROUGH DAY 3.

STICKING WITH THE GFS RIGHT NOW ALTHOUGH THE NATIONAL FOLKS WOULD
PREFER A BLEND OF THE GFS AND ETA. THAT SAID...MOS GUIDANCE THROUGH
THE SHORT TERM SEEMED TO MATCH UP FAIRLY WELL WITH GFS 850HPA TEMPS
EXCEPT ON SUNDAY...WHERE WAA PATTERN WOULD SUGGEST TEMPS TO APPROACH
LOW TO MID 70S OUT IN KPIR VICINITY PROVIDED DECENT INSOLATION
BEFALLS THAT DAY. WOULD THINK THAT TO BE THE CASE WITH S/W RIDGING
PROGGED TO INVADE CWA THAT DAY. UNTIL THEN...CONTINUED PATTERN OF
CLOUDY/MOSTLY CLOUDY SHOULD PERSIST WITH SCATTERED TO NUMEROUS
SHRA/TSRA DEVELOPING DURING THE DAY ON FRIDAY AND SATURDAY...AS PER
MODEL SOUNDINGS AND MOVEMENT OF TWO DISTINCT UPPER LEVEL CLOSED LOWS
THROUGH THE CWA...COMPLETE WITH UPPER LEVEL COLD POOLS LESS THAN -20C.
TAPERED OFF PRECIP SUNDAY MORNING OVER FAR SE CWA AS SECOND OF TWO
CLOSED CIRCULATIONS EVENTUALLY DEPARTS NORTH CENTRAL PLAINS EARLY
DAY 3. REMAINDER OF UNMENTIONED GRIDS WERE LEFT AS IS OR TOUCHED UP
A BIT WITH GFS INFLUENCE. ACTUALLY HAD SOME RETURNS ON RADAR THIS
AFTERNOON TO CONTEND WITH. SEVERAL REPORTS OF PEA TO NICKEL HAIL
SHOWING UP ACROSS REGION THIS AFTERNOON...INCLUDING THIS CWA. EXPECT
MORE OF THE SAME FRIDAY AND SATURDAY. ALSO RECEIVED SEVERAL REPORTS
ACROSS THE REGION OF COLD AIR FUNNELS. FYI.

.LONG TERM...MONDAY THROUGH THURSDAY
MDLS IN GENERAL AGREEMENT WITH LONG-TERM PATTERN WITH INITIAL S/WV
PUSHING SOUTH OUT OF CANADA MONDAY NIGHT INTO TUESDAY. CAN/NOGAPS
LOOK A LITTLE MORE PROGRESSIVE WITH BRINGING THE SYSTEM THROUGH
EARLIER MONDAY...BUT AM LIKING THE LATER GFS AS SYSTEMS TEND TO SLOW
DOWN IN THE EXT. HOWEVER ALL MDLS AGREE IN KEEPING BEST DYNAMICS AND
MOISTURE TO THE NORTH OF THE ABR CWA. 12Z AVN IS SHOWING SOME DECENT
LL LIFT ACROSS CENTRAL SD AS THE FRONT MOVES THROUGH...BUT MOISTURE
SEEMS SOMEWHAT SCARCE. HAVE LEFT THAT TIME DRY FOR NOW...BUT WILL
CONTINUE TO MONITOR SYSTEM AS THIS TIME NEARS. ANOTHER VORT LOBE
ROTATING AROUND UPPER LOW IN CENTRAL CAN LOOKS TO SLIDE INTO THE NRN
PLAINS LATE TUE INTO WED. COULD SEE SOME SHRA POP UP IN SOUTHERLY
FLOW AHEAD OF THE SYSTEM...BUT A BETTER CHANCE FOR PRECIP WILL COME
WED AFTERNOON AS THE COLD FRONT SWINGS THROUGH. THEN REMAINDER OF
EXT LOOKS DRY. LOOKS LIKE COULD BE HEADING TOWARDS A PATTERN SWITCH
AS UPPER FLOW BECOMES MORE ZONAL INTO NEXT WEEK INSTEAD OF THE LARGE
WRN CONUS RIDGE. AS FAR AS TEMPS ARE CONCERNED...HAVE LEFT SIMILAR
TO PREVIOUS FCST AS THOSE VALUES CONTINUE TO LOOK ON TRACK.

.ABR...NONE.

DORN/ALBRECHT
Hazardous weather outlook, Jun 5, 11:38 AM CDT, 4 hours 18 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL
BE HAIL SMALLER THAN NICKELS...LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR TONIGHT.

HARDING

In the hours before

Local storm report, Jun 5, 1:56 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
156 PM CDT THU JUN 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    3 S DUMONT                MN   .75 INCH HAIL
06/05/03   TRAVERSE

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:34 PM CDTSevere Thunderstorm WarningABRRoberts41 min
Jun 5, 6:39 PM CDTTornado WarningABRStanley36 min
Jun 5, 6:56 PM CDTSevere Thunderstorm WarningABRMarshall49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.